Share this:

alan bruce
@alanbruce

Posts: 5
Joined: Aug 11, 2017

Prednisone and osteopenia how to control

Posted by @alanbruce, Fri, Oct 6 9:09am

I am 75 and was told two months ago that I have PMR. I was started on prednisone 20mg and now on15mg and will be on 12.5 in a week. I just had bone blood work which was normal and a bone density test which showed Osteopenia and the doctor recommended I read about taking alendronate (fosamax) Does anyone have a similar experiences, options or thoughts since it appears longterm use of prednisone can impact bone density.

Reply


John, Volunteer Mentor
@johnbishop

Posts: 903
Joined: Mar 22, 2016
Posted by @johnbishop, Fri, Oct 6 11:09am

Hi Alan,

Thank you for asking such a great question. It is always a good thing to question and learn everything you can about a drug before taking it. As much as I respect doctors, (IMHO) they determine or diagnose the problem, look up the treatments and find a drug that is used to treat those symptoms. Call me a skeptic, but I want to know what I’m taking and what the side effects are. My example – my doctor thought my cholesterol was a little high and wanted to put me on a statin. I told her I’m not taking a statin because they are a known cause for making neuropathy worse. Since she already knew I had PN, I was a little surprised when she suggested the drug to lower my cholesterol. I said I would work on my diet to lower it since it was borderline anyway..

I had a bone density scan earlier this year and my doctor suggested I started taking 1200 mg of Calcium daily. I have Osteopenia also. I started taking the calcium but stopped because it really plugs me up. I told the doctor I would work on adding more calcium rich foods into my diet and that I’m already taking a high level of magnesium along with Collagen Hydrolysate (water soluble beef protein) which are both good for bones and joints. I think the alendronate also has it’s own long term side effects so it’s good to look at them – one being it can lower your calcium levels.

http://www.mayoclinic.org/drugs-supplements/alendronate-oral-route/precautions/drg-20061571

Prednisone has a lot of side effects also and could be partly the cause of my osteopenia but I’m not sure since I’m 74 and I think it’s hard not to get thin bones as one gets older. My first round with PMR when I was put on prednisone was back in 2007. I started with a 20 mg dose and it took me 3 years to taper off which happened in 2010. The PMR went into remission and stayed gone for 6 years until a year ago last August. I started taking prednisone again at the 20 mg dose and I’m now at 4-1/2 mg daily and hoping to get off by the end of the year but that may be a little aggressive on my part.

I don’t have any medical background or training so it’s just my thoughts on the drug. As nasty as I think prednisone is, I can’t imagine doing without it when the pain comes out with the PMR. Weight gain has been my biggest side effect the first time around. I’ve been really careful this time around and have changed my eating habits quite a bit so I have gained about 5 pounds but have been able to keep going up and down with the 5 pounds.

Hopefully some others will jump in here and offer their experiences.

Thanks again…John

Posted by @kanaazpereira, Mon, Oct 9 8:40pm

Hi @alanbruce,

John has offered some incredible insight, and you may also wish to view this discussion, https://connect.mayoclinic.org/discussion/hi-im-new-to-the-site-and-am-interested-in-treating-osteoperosis/, where you can meet others who have discussed osteopenia and Fosamax.


alan bruce
@alanbruce

Posts: 5
Joined: Aug 11, 2017
Posted by @alanbruce, Mon, Oct 9 10:35pm

Thank you. I appreciate the link information


John, Volunteer Mentor
@johnbishop

Posts: 903
Joined: Mar 22, 2016
Posted by @johnbishop, 5 days ago

Hello @gailb @jo54 @dolan @rnwholovedtowork @painwarrior @marield65 @ujeeniack – I tagged you because you have posted about treating osteopenia or osteoporosis in other discussions. Do you have information you can share with @alanbruce on prednisone and osteopenia how to control?

John


ujeeniack
@ujeeniack

Posts: 93
Joined: Mar 08, 2016
Posted by @ujeeniack, 5 days ago

My experiences are limited to my having Osteopenia in my forearms but not elsewhere and being low on Vit. D3 part of the year. I discovered this last month via a bone density scan, my first in over ten years, at my request.

I now take it in pill form but it should be done via sunshine and food/drink.
I live in a senior residence in the Bronx,NYC and do not get out often for sunshine!

We often have our seniors breaking leg bones and hip or pelvis,usually from falls,;there are about 3 times as many women as men and so the odds of fracturing from falls and,or, osteoporosis are much greater.

I recommend seniors spending most of their time indoors, get a bone density scan no later than age seventy-five,every five years or sooner. I also recommend that they have their Calcium,Phosphorus and Vit.D3 levels checked at least every six months. For those living in areas with little sunshine most of the year, such as the NE,NW and Northern states be more vigilant about these matters.

Do not rely on your doctors to recommend tests;be informed and proactive!


ujeeniack
@ujeeniack

Posts: 93
Joined: Mar 08, 2016
Posted by @ujeeniack, 5 days ago

Prednisone can cause problems, depending on the dosage and length of time.


John, Volunteer Mentor
@johnbishop

Posts: 903
Joined: Mar 22, 2016
Posted by @johnbishop, 5 days ago

Thank you @ujeeniack, that is great advice.


Teresa, Volunteer Mentor
@hopeful33250

Posts: 2417
Joined: Mar 28, 2016
Posted by @hopeful33250, 4 days ago

Hello @ujeeniack

You have offered a lot of good suggestions to our Members dealing with bone loss! Thank you for your contribution to this discussion.

I was curious about your osteopenia beginning in your forearms (as did mine). I have since had endocrinologists tell me that this is an indication of hyperparathyroidism, which I have. I would encourage you to see an endocrinologist and ask about having a blood test to check on the levels of your parathyroid (not the same as the thyroid gland). If that is the problem, the treatment might be different and you could avoid more bone loss.

Teresa

Please login or register to post a reply.